Psychiatr. Pol. 2014; 48(5): 901–916
Justyna Holka-Pokorska, Agnieszka Piróg-Balcerzak, Artur Stefanowicz
FREE POLISH FULLTEXT:
Przypadek „psychozy okołostymulacyjnej” w przebiegu procedury zapłodnienia pozaustrojowego z zastosowaniem cytrynianu klomifenu oraz bromokryptyny
FREE ENGLISH FULLTEXT:
„Mid-stimulation psychosis” in the course of in vitro fertilization procedure with the use of clomiphene citrate and bromocriptine – case study
A few cases of psychosis induced by clomiphene citrate have been described so far. However, data on the prevalence of psychotic symptoms among women treated for infertility are inconclusive. Still a little is known about possible psychiatric complications of medications used in assisted reproduction techniques (ART). We present a case of a patient who developed transient psychotic symptoms in the course of the in vitro fertilization procedures. To our knowledge, this is the first case of 'mid-stimulation psychosis', which has been observed during ART using clomiphene citrate and bromocriptine. The aim of this study is to describe the determinants of pharmacotherapy undertaken in ART, which can result in the development of psychotic symptoms.
The case presentation.
The use of clomiphene citrate for ovulation induction in combination with bromocriptine used for chronic hyperprolactinemia is a likely mechanism that might have triggered psychotic symptoms in the case presented. However, combination therapy with clomiphen citrate and bromocriptine may be the pharmacological model of hyperdopaminergia followed by chaotic changes in serum estrogen levels and might lead to an increased sensitivity of dopamine receptors. The above therapeutic schema may increase susceptibility to the development of psychotic symptoms in treated women. This impact should be considered in the case of any psychotic complications in patients undergoing assisted reproduction techniques.